DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20191116

A study on drug induced cutaneous adverse drug reactions at a tertiary care hospital, Mysore, India

Kishore M. S., Shashikala S. Konnur

Abstract


Background: Drugs, however safe and efficacious, are associated with risk of adverse reactions. Adverse Drug Reactions (ADRs) are one of the leading causes of morbidity and mortality. ADRs was rated as the fifth leading cause of death among all diseases. Consequences of ADRs range from diminished quality of life, increased physician visits, hospitalizations, and even death. The objectives of the study were to obtain information about drug induced cutaneous adverse reactions and to establish the causal relationship.

Methods: Observational cross sectional study, a total of 76 patients were recruited for the study,conducted in dermatology outpatient department of K R Hospital Mysore Medical College And Research Institute Mysore for 3 months. The drug reactions were recorded in ADR form of Central Drugs Standard Control Organisation (CDSCO). Causality was assessed using Naranjo algorithm and World Health Organization- Uppsala monitoring centre (WHO-UMC) criteria.

Results: 76 patients with CADRs were included in the study during the 3 months study period. Most common age group with CADRs was 20-30 years; with 55.73% of females 20.26% male and the most common suspected drug group causing CADRs was antimicrobial 35.46%. And most common lesion is maculopapular rashes. According to Naranjos scale 67.30% of CADRs were probably caused by drugs.

Conclusions: variety of drugs causes CADRs. Awareness among clinicians is required for active reporting of CADRs. Patients need to be educated for the cautious use of drugs causing ADRs to prevent the same.


Keywords


Cutaneous adverse drug reactions, Naranjos probability scale, Pharmacovigilance, Post-marketing surveillance

Full Text:

PDF

References


Ghosh S, Acharya L, Rao P. Study and evaluation of various cutaneous adverse drug reactions in kasturba hospital, Manipal. Indian J Pharm Sci. 2006 Mar;68(2):212-5.

Edwards IR, Aroson JK. Adverse drug reactions: Definitions, diagnosis and management. Lancet. 2000;356:1255-6.

Sajith M, Lokhande KD, Padma S, Pawar AP. Prevalence of various skin disorders and prescribing pattern of antihistamines in tertiary care hospital, Pune. Int J Phar Scien Resea. 2014;5(03):73-7.

Joel JJ, Jose N, Shastry CS. Patterns of Skin Disease and Prescribing Trends in Rural India. Sch Acad J Pharm. 2013;2(4):304-9.

Saravanakumar R. Study of prescribing pattern of topical corticosteroids in the department of dermatology in multi-specialty tertiary care teaching hospital in south India. Inj J Res Pharm Sci. 2012;3(4):685-7.

Saha A, Das NK, Hazra A, Gharami RC, Chowdhury SN, Datta PK. Cutaneous adverse drug reaction profile in a tertiary care out patient setting in eastern India. Indian J Pharmacol. 2012 Nov;44(6):792.

Gohel D, Bhatt SK, Malhotra S. Evaluation of Dermatological Adverse Drug Reaction in the Outpatient Department of Dermatology at a Tertiary Care Hospital. Ind J Pharm Pract, 2014;7(3):42-9.

Nandha R, Gupta A, Hashmi A. Cutaneous adverse drug reactions in a tertiary care teaching hospital: A North Indian perspective Int J Appl Basic Med Res. 2011 Jan-Jun;1(1):50-3.

Sushma M, Noel MV, Ritika MC, James J, Guido S. Cutaneous adverse drug reactions: a 9-year study from a South Indian Hospital. Pharmacoepidemiol Drug Saf. 2005;14:567-70.

Pudukadan D, Thappa DM. Adverse cutaneous reaction: clinical pattern and causative agents in a tertiary care centre in South India. Ind J Dermatol Vereeol Leprol. 2004;70:20-4.

James J, Sushma M, Gudio S, Elizabeth J. Cutaneous Adverse Drug Reactions in a South Indian Tertiary Care Centre. Ind J Deramtol. 2005;50:17-21.

Lamani VL, Ratnakar JS, Kotinatot BC, Bhushan A. Study of cutaneous adverse drug reactions in a tertiary care teaching hospital. Int J Basic Appl Med Scienc. 2015:5(1).

Verma R, Tiwari S, Gupta CM, Verma N. Cutaneous adverse reactions -a study of clinical patterns casuality, severity, and preventability. IOSR. J Dent Med Scienc. 2014;13(7):2279-0861.

Naldi L, Conforti A, Venegoni M, Troncon MG, Caputi A, Ghiotto E, et al. Cutaneous reactions to drugs. An analysis of spontaneous reports in four Italian regions. Brit J Clin Pharmacol. 1999 Dec 1;48(6):839-46.

Borah A, Lahkar M, Singha B, Lihite RJ, Hazarika D. To study the pattern of suspected adverse drug reactions in patients coming to the department of dermatology in Gauhati Medical College and Hospital, Guwahati, Assam, India. Int J Basic Clin Pharmacol. 2016;5:1655-9.